Prolonged Swelling After Laser Treatment

I am a 42 year old Asian woman and I had full facial MicroLaser Peel (20 micron depth) and 20% ProFractional Laser Resurfacing (200 micron depth) a month ago. A week after procedure, I started to get a hyperpigmentation reaction. I tried to cover it with some mineral makeup to try out by the medical spa, and after a few days, my face broke out in a lot of red, pimple-like lumps. So I went to the emergency room and was given Mupirocin for topical, and Sulfameth/trimethoprim orally for 10 days because they considered I had a staph (maybe MRSA) infection.

Around a week after I went to the emergency room, I woke up from my nap and noticed that my face was swelling. I took Ibuprofen and iced the area, but there was hardly any improvement. I was put on Cosmelon 2, but the next day I experienced tightness and rashes with peeling and itchiness. I stopped using Cosmelon 2 and used Aquaphor instead.

I was given other medications, but to date, the swelling is still present. What could have caused these post-procedure conditions? Is this prolonged swelling normal?

Doctor Answers (6)

Swelling after laser treatment

+1

I agree that an allergic dermatitis from post operative creams is the most likely answer. However, a bacterial or Herpes infection cannot be ruled out. See a Board Certified Dermatologist immediately. You did not state if this procedure was done at a spa or in a physicians office.  The state of Florida now requires that a M.D. must be in the Spa (not across town or across the country) when a laser is performed by a nurse. This legislation needs to be enforced in every State to insure patient safety


San Ramon Dermatologist
4.0 out of 5 stars 4 reviews

Prolonged swelling after laser resurfacing not normal

+1

Prolonged swelling after laser resurfacing should be evaluated by a board-certified dermatologist who is very well versed in laser resurfacing. Swelling is to be expected for at least few days after laser resurfacing; however, prolonged swelling can signify possible secondary staph or herpes infection and/or allergic contact dermatitis to emollients or cleansers utilized.

William Ting, MD
Bay Area Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Prolonged swelling a month after laser resurfacing

+1

I agree that you need to see an expert who does laser resurfacing.

Reading your history, with delayed onset of swelling, after treatments for possible infection, I would say that an allergic reaction to one of the topical medications is most likely.

Your doctor most likely will stop everything except moisturizer, aquaphor, and may consider a steroid to reduce inflammation.

Brooke R. Seckel, MD, FACS
Boston Plastic Surgeon
5.0 out of 5 stars 34 reviews

You might also like...

See a professional

+1

I can't tell the exact sequence of events but you really need to see a professional.  You need to have someone look at your skin and tell you if  you have developed an allegic reaction to the products you are using. Swelling is reversible once you know the cause. 

Good luck.

Lenore Sikorski, MD
Orange County Dermatologist
4.5 out of 5 stars 15 reviews

Break out after facial resurfacing

+1

I apologize for not being clear, but did a physician peform your laser? If so, you should be seeing that individual.  If you had this done by a non-physician, I would srongly recommend you see a dermatologist.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Swelling after Laser Treatment

+1

It sounds like you might have developed a bacterial infection from what you describe and still have some subsequent swelling. The infection should be gone by now as it sounds like that is the case. The swelling could also be an allergic reaction to the medications you were using.

I would recommend you see either your physician who performed the procedure or a Dermatologist or Facial plastic surgeon to follow-up with as you may get hyperpigmentation especially with your skin type.

Scott Trimas, MD
Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.